Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Flagstaff, AZ

July 14, 2019Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 14, 2019, 5:03 PM MST for Yavapai County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2019, 5:03 PM MST (00:03 UTC)
Expired
Jul 14, 2019, 5:45 PM MST
In force
42 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 92 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2019-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2019-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
3188 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS55 KFGZ 150003
SVRFGZ
AZC025-150045-
/O.NEW.KFGZ.SV.W.0013.190715T0003Z-190715T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
503 PM MST Sun Jul 14 2019

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 545 PM MST.

* At 459 PM MST, a severe thunderstorm was located near Rock Springs,
  or 8 miles northwest of New River, moving south at 15 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Wind gusts to affect boaters on Lake Pleasant. Wind 
           damage is also likely to mobile homes, roofs, and 
           outbuildings. Hail damage possible.

* Locations impacted include...
  Lake Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3390 11234 3407 11234 3406 11217 3402 11217
      3401 11218 3400 11218 3399 11219 3398 11219
      3396 11223 3395 11224 3393 11223 3388 11228
TIME...MOT...LOC 2359Z 339DEG 12KT 3402 11223 

HAIL...1.00IN
WIND...70MPH
 
$$

41
2 follow-up statements
973 
WWUS55 KFGZ 150020
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
520 PM MST Sun Jul 14 2019

AZC025-150045-
/O.CON.KFGZ.SV.W.0013.000000T0000Z-190715T0045Z/
Yavapai-
520 PM MST Sun Jul 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR YAVAPAI COUNTY...

At 517 PM MST, a severe thunderstorm was located near New River,
moving south at 15 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Strong outflow winds could affect boaters on Lake Pleasant. 
         
Locations impacted include...
Lake Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters move to a safe area.
&&

LAT...LON 3390 11234 3407 11234 3406 11217 3402 11217
      3401 11218 3400 11218 3399 11219 3398 11219
      3396 11223 3395 11224 3393 11223 3388 11228
TIME...MOT...LOC 0017Z 339DEG 12KT 3396 11220 

HAIL...0.75IN
WIND...70MPH
 
$$

41
336 
WWUS55 KFGZ 150044
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
544 PM MST Sun Jul 14 2019

AZC025-150053-
/O.EXP.KFGZ.SV.W.0013.000000T0000Z-190715T0045Z/
Yavapai-
544 PM MST Sun Jul 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
545 PM MST...
                
The Lake Pleasant thunderstorm which prompted the warning has 
weakened below severe limits, and no longer poses an immediate 
threat to life or property.

Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3390 11234 3407 11234 3406 11217 3402 11217
      3401 11218 3400 11218 3399 11219 3398 11219
      3396 11223 3395 11224 3393 11223 3388 11228
TIME...MOT...LOC 0043Z 339DEG 12KT 3388 11217 

$$

41

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:31 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 14, 3:31 PM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
331 PM MST Sun Jul 14 2019

.SYNOPSIS...Monsoon moisture will deliver isolated to scattered
thunderstorms again this afternoon. Lightning, gusty winds, and
locally heavy rainfall can be expected from these thunderstorms
across northern Arizona. Storm coverage decreases from west to
east starting Monday. Daytime temperatures at lower elevations
will be very hot over the next few days.

&&

.DISCUSSION...Scattered thunderstorms have developed this
afternoon favoring areas along the Mogollon Rim south and west.
The stronger storms this afternoon have produced gusty winds from
30 to 40 mph and locally heavy rain. Storms will continue until
about sunset before dissipating overnight. The drying trend is
still on track for Monday, lasting through much of the coming
week. However, the White Mountains region of eastern Arizona will
continue to see daily chances for thunderstorms and will be less
affected by the drying.

On Monday, there will still be enough moisture to warrant
isolated storms across much of the high country, and a majority of
the high resolution model guidance supports this. By Tuesday,
stronger southwest winds will develop and spread a drier airmass
eastward across the state. Portions of northwestern Arizona will
even approach critical fire weather conditions as afternoon
humidity will be low.

With subtropical high pressure centered over Arizona/New Mexico
Monday and Tuesday and the drier air moving in, lower elevation
weather impacts will transition to heat. We've issued an Excessive
Heat Warning for Yavapai County below 3,000 feet, including the
Lake Pleasant recreation area for high temperatures in the 108 to
112 range. The lowest elevations of the Grand Canyon will see
excessive heat as well, but may not need a warning until Tuesday.

Forecast model guidance shows the return of moisture being a
possibility by late in the week or next weekend. Confidence is
moderate at best at this time, so stay tuned through the week.

&&

.AVIATION...For the 00Z package...Primarily VFR conditions are
expected over northern Arizona through the TAF period. Expect
light west to southwest winds at 5 to 10 kts. SCT -TSRA/-SHRA
expected through about 03Z. Local MVFR conditions and gusty winds
up to 35 knots will be possible near thunderstorms. Winds will
become light and variable after 03Z Monday. Isolated to scattered
-TSRA possible again Monday afternoon. Aviation discussion not
 updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered high based thunderstorms will
continue over northern Arizona Sunday afternoon and evening. Storms
will be capable of gusty and erratic outflow winds along with dry
lightning. Chances Monday should remain confined to the higher
terrain of Navajo and Apache counties.

Tuesday through Thursday...Chances for storms will continue each
day, primarily across the higher terrain of Apache and Navajo
Counties as drier air moves in across the northwest.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning from
10 AM Monday to 8 PM MST Tuesday FOR AZZ037.

&&

PUBLIC...MCT
AVIATION...MCT
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 14, 1:09 PM MST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
109 PM MST Sun Jul 14 2019

AZZ016-018-142045-
Northern Gila County-Eastern Mogollon Rim-
109 PM MST Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY ALONG THE MOGOLLON RIM NORTH OF
KOHL'S RANCH UNTIL 145 PM MST...

At 104 PM MST, Doppler radar was tracking a strong thunderstorm near
Kohls Ranch, or 16 miles west of Forest Lakes. This storm was nearly
stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Promontory Pit Road Campground and Upper Tonto Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3432 11104 3436 11115 3441 11113 3442 11105
      3438 11098
TIME...MOT...LOC 2004Z 218DEG 1KT 3437 11109

DB
Special weather statement, Jul 14, 1:44 PM MST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
144 PM MST Sun Jul 14 2019

AZZ008-037-142130-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
144 PM MST Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 230 PM
MST...

At 141 PM MST, Doppler radar was tracking a strong thunderstorm 3
south of Camp Verde. This storm was moving north slowly.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Camp Verde and Clear Creek Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3438 11185 3448 11201 3461 11191 3450 11172
TIME...MOT...LOC 2041Z 218DEG 1KT 3448 11187

DB
Special weather statement, Jul 14, 2:21 PM MST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
221 PM MST Sun Jul 14 2019

AZZ016-018-142200-
Northern Gila County-Eastern Mogollon Rim-
221 PM MST Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR STRAWBERRY AND PINE UNTIL 300 PM
MST...

At 220 PM MST, Doppler radar was tracking a strong thunderstorm over
Pine, or 13 miles northwest of Payson. This storm was nearly
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pine, Strawberry and Geronimo Boy Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3432 11147 3440 11157 3453 11143 3442 11131
TIME...MOT...LOC 2120Z 225DEG 3KT 3442 11144

DB
Special weather statement, Jul 14, 3:11 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
311 PM MST Sun Jul 14 2019

AZZ008-018-142300-
Northern Gila County-Yavapai County  Mountains-
311 PM MST Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND YAVAPAI COUNTIES UNTIL
400 PM MST...

At 309 PM MST, Doppler radar was tracking a strong thunderstorm over
Rye, or 10 miles south of Payson, moving south at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rye and Deer Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3402 11143 3413 11149 3418 11132 3405 11128
      3401 11143
TIME...MOT...LOC 2209Z 342DEG 10KT 3410 11137

41

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.